Has anyone else on this board had problems taking Benicar? I am aware that the ARBs have a side effect profile similar to placebo, but I had trouble with this drug. Specifically, I had dizziness, pressure in my face and skull, "clogged" ears that impacted my hearing, blurred vision, and a constant dull headache. I took the drug for 16 days, and had good blood pressure control - but these side effects never left.
I made the switch to Benicar from Toprol XL 50mg after three years on the drug, as it was impacting my weight training. Toprol XL made me lethargic and "weak-feeling" at times, but it was more tolerable than the Benicar.
Any help/advice is appreciated. Especially if another ARB did work for you when Benicar didn't. I really hope I am able to take another ARB.
Maybe you should have stuck it out a while longer with the Benicar. Hate to see you abandon a good drug if you are suffering a coincidentical bout of sinusitis or allergy.
What are you taking now, or nothing?
Before abandoning the Benicar, I'd go off it for 14 days and then re-introduce it. If the pattern turns the head symptoms on and off, you'll have no alternative but to try something else. In that case I'd recommend a trial with hydrochlorothiazide or clorthalidone. (Both keep bloat down so bodybuilders LOVE them )
What you're suffering isn't a common set of side-effects for Benicar...but people are different and a histamine release from an ARB wouldn't surprise me. Angiotensin and angiotensin-2 have many functions in the body and several of them realate to prostaglandins and histamines...pain and inflammation mediators.
Thanks for your reply. I think 16 days was long enough, but I could be wrong. That said, I quit the drug yesterday, and I already feel better today (for one, my ears feel "unclogged"). However, my doctor suggested that I lay off the drug for a week and then see how I feel. He didn't mention reintroducing it, but I may give that a shot. If the exact symptoms return, then I'll know for sure the Benicar is causing them.
I haven't researched ARBs, but what you are saying is very interesting. I have terrible allergies and sinusitis, and it was if I had "poured gas on an open fire" from the day I started taking Benicar.
As of now, I am not taking anything. I checked my BP at noon and got 132/80, so I'm sure I'll be fine for a week. As for hydrochlorothiazide, a friend (who is a nurse) mentioned that drug to me yesterday - I need to look into it further. My problem is that at the moment I just don't have time to do much research between work and studying for the California bar exam.
Last edited by bankerky; 06-16-2005 at 01:54 AM.
Reason: error in spelling
My mom said she had the same symptoms with avapro. She also had dizziness and leg pain.
Thanks for the information. I also had leg pain - terrible pains in my left knee. I had my last surgery on that knee 10 years ago, and it bothers me periodically. But I NEVER had pain like I experienced last week. It was a sharp, stabbing pain. Again, I think it was related to the Benicar.
Last edited by bankerky; 06-16-2005 at 01:58 AM.